Calcium channel blocker overdose mimicking an acute myocardial infarction

Charles Henrikson, Nisha Chandra-Strobos

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

A 42-year-old man presented with shortness of breath, weakness, and diaphoresis, and developed a new left bundle branch block while under evaluation in the Emergency Department. At emergency cardiac catheterization, he was found to have only insignificant coronary disease, and a hyperdynamic ventricle. Despite these findings, he subsequently developed profound bradycardia and hypotension, which were refractory to standard therapies including pressors, calcium, and transvenous pacing. He gradually improved over several days and made a full recovery, after which he admitted to taking multiple calcium channel blockers (CCBs) in an attempt to self-medicate for symptoms he related to his lifelong paroxysmal supraventricular tachycardia. This is the first report of a CCB overdose mimicking an acute myocardial infarction, and highlights the fact that CCB overdose must be considered in the differential diagnosis of some patients who present with apparent acute myocardial infarction.

Original languageEnglish (US)
Pages (from-to)361-364
Number of pages4
JournalResuscitation
Volume59
Issue number3
DOIs
StatePublished - Dec 2003
Externally publishedYes

Fingerprint

Calcium Channel Blockers
Myocardial Infarction
Paroxysmal Tachycardia
Supraventricular Tachycardia
Bundle-Branch Block
Bradycardia
Cardiac Catheterization
Dyspnea
Hypotension
Coronary Disease
Hospital Emergency Service
Emergencies
Differential Diagnosis
Calcium
Therapeutics

Keywords

  • Calcium channel blocker
  • Electrocardiography
  • Hypotension
  • Myocardial infarction
  • Resuscitation

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Nursing(all)

Cite this

Calcium channel blocker overdose mimicking an acute myocardial infarction. / Henrikson, Charles; Chandra-Strobos, Nisha.

In: Resuscitation, Vol. 59, No. 3, 12.2003, p. 361-364.

Research output: Contribution to journalArticle

Henrikson, Charles ; Chandra-Strobos, Nisha. / Calcium channel blocker overdose mimicking an acute myocardial infarction. In: Resuscitation. 2003 ; Vol. 59, No. 3. pp. 361-364.
@article{8d79c61ed4ff4a7b99a7bbf44ef50df0,
title = "Calcium channel blocker overdose mimicking an acute myocardial infarction",
abstract = "A 42-year-old man presented with shortness of breath, weakness, and diaphoresis, and developed a new left bundle branch block while under evaluation in the Emergency Department. At emergency cardiac catheterization, he was found to have only insignificant coronary disease, and a hyperdynamic ventricle. Despite these findings, he subsequently developed profound bradycardia and hypotension, which were refractory to standard therapies including pressors, calcium, and transvenous pacing. He gradually improved over several days and made a full recovery, after which he admitted to taking multiple calcium channel blockers (CCBs) in an attempt to self-medicate for symptoms he related to his lifelong paroxysmal supraventricular tachycardia. This is the first report of a CCB overdose mimicking an acute myocardial infarction, and highlights the fact that CCB overdose must be considered in the differential diagnosis of some patients who present with apparent acute myocardial infarction.",
keywords = "Calcium channel blocker, Electrocardiography, Hypotension, Myocardial infarction, Resuscitation",
author = "Charles Henrikson and Nisha Chandra-Strobos",
year = "2003",
month = "12",
doi = "10.1016/S0300-9572(03)00242-9",
language = "English (US)",
volume = "59",
pages = "361--364",
journal = "Resuscitation",
issn = "0300-9572",
publisher = "Elsevier Ireland Ltd",
number = "3",

}

TY - JOUR

T1 - Calcium channel blocker overdose mimicking an acute myocardial infarction

AU - Henrikson, Charles

AU - Chandra-Strobos, Nisha

PY - 2003/12

Y1 - 2003/12

N2 - A 42-year-old man presented with shortness of breath, weakness, and diaphoresis, and developed a new left bundle branch block while under evaluation in the Emergency Department. At emergency cardiac catheterization, he was found to have only insignificant coronary disease, and a hyperdynamic ventricle. Despite these findings, he subsequently developed profound bradycardia and hypotension, which were refractory to standard therapies including pressors, calcium, and transvenous pacing. He gradually improved over several days and made a full recovery, after which he admitted to taking multiple calcium channel blockers (CCBs) in an attempt to self-medicate for symptoms he related to his lifelong paroxysmal supraventricular tachycardia. This is the first report of a CCB overdose mimicking an acute myocardial infarction, and highlights the fact that CCB overdose must be considered in the differential diagnosis of some patients who present with apparent acute myocardial infarction.

AB - A 42-year-old man presented with shortness of breath, weakness, and diaphoresis, and developed a new left bundle branch block while under evaluation in the Emergency Department. At emergency cardiac catheterization, he was found to have only insignificant coronary disease, and a hyperdynamic ventricle. Despite these findings, he subsequently developed profound bradycardia and hypotension, which were refractory to standard therapies including pressors, calcium, and transvenous pacing. He gradually improved over several days and made a full recovery, after which he admitted to taking multiple calcium channel blockers (CCBs) in an attempt to self-medicate for symptoms he related to his lifelong paroxysmal supraventricular tachycardia. This is the first report of a CCB overdose mimicking an acute myocardial infarction, and highlights the fact that CCB overdose must be considered in the differential diagnosis of some patients who present with apparent acute myocardial infarction.

KW - Calcium channel blocker

KW - Electrocardiography

KW - Hypotension

KW - Myocardial infarction

KW - Resuscitation

UR - http://www.scopus.com/inward/record.url?scp=0344196881&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0344196881&partnerID=8YFLogxK

U2 - 10.1016/S0300-9572(03)00242-9

DO - 10.1016/S0300-9572(03)00242-9

M3 - Article

C2 - 14659606

AN - SCOPUS:0344196881

VL - 59

SP - 361

EP - 364

JO - Resuscitation

JF - Resuscitation

SN - 0300-9572

IS - 3

ER -